Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 28, NWS Nashville, TN

January 24, 1997DeKalb County, Putnam County, Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 24, 1997, 6:35 PM CST for DeKalb County, Putnam County, Smith County, Tennessee. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 24, 1997, 6:35 PM CST (00:35 UTC)
Expired
Jan 24, 1997, 7:30 PM CST
In force
55 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties DeKalb County, TN, Putnam County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 73 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 24, 6:40 PM CSTHail 0.75Cookeville, TN
Jan 24, 6:50 PM CSTThunderstorm Wind 50Cookeville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 24, 3:30 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 250037 RRA
SVRBNA
TNC041-087-141-159-250130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
635 PM CST FRI JAN 24 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...DE KALB COUNTY...JACKSON COUNTY...PUTNAM COUNTY
   ...SMITH COUNTY
 
AT 635 PM...WEATHER SERVICE RADAR INDICATED A CLUSTER OF SEVERE
THUNDERSTORMS FROM SOUTH OF GAINESBORO TO NEAR CARTHAGE MOVING
EAST NEAR 35 MILES AN HOUR. LARGE HAIL AND DAMAGING WIND IS
LIKELY WITH THIS STORM AS IT MOVES TOWARD COOKEVILLE...BAXTER...
AND CENTERHILL LAKE.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 1:55 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jan 24, 1:55 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CST FRI JAN 24 1997

IN SHORT TERM...SCT CONVECTN BEGINNING TO FIRE ALONG PRE-FRONTAL TROF
EXTDG FM MKL-CBM-MEI. 19Z ADAP REVEALS AMS OVR MID TN DESTABILIZING IN
A HURRY. VIS SATLT IMAGERY SHOWS SCT/BKN CLDS PRECEDING CONVECTN WHILE
OKO PROFILER SHOWS WLY MID/UPR LVL WNDS ADVECTG COLDER AIR ALOFT. THUS
AMS SHOULD CONT TO DESTABLIZ FURTHER. THRFR FEEL THAT SCT/NMRS
SHWRS/TSTMS XPTD OVR MID TN LATE THIS AFTN AND EARLY TNGT. A FEW TSTMS
WL LIKELY BE ACCOMPANIED BY LARGE HAIL/WND GSTS 60+ KTS.

MDLS PROGGD CDFNT TO CROSS MID TN THIS EVE...EXITG PLATEAU BY 06Z.
BEHIND SFC FNT...XPCT NO MORE THAN DZ-UNTIL PRE-DAWN HRS. LIKE IDEA OF
SKIES CLRG OUT LATE TNGT BTWN 09-12Z. FOR SAT...DESPITE PDS OF
SUNSHINE...TEMPS WL HAVE A HARD TIME RECOVERING FM EARLY MORNING LOWS.
ATTM FAVOR AVN MOS NUMBERS FOR TNGT/SAT.

AS HIGH BUILDS INTO RGN SAT NIGHT...WNDS WL SUBSIDE ALLOWG FOR GOOD
RADIATIONAL CONDITIONS. MOS TEMPS LOOK TO BE IN THE BALLPARK. S/W IN NW
FLOW ALOFT WL DIVE ACRS CNTRL PLAINS INTO MID MS VLY SUN. THIS WEA
FEATURE WL SPRD HIGH LVL CLDS OVR MID-SOUTH. BLV NGM FOUS DATA HAS GOOD
HANDL ON MSTR INCR. HIGH LVL CLDS WL LIKELY SUBDUE TEMP RISE ON
SUN...PREFER TEMPS OFFERED BY NGM MOS.

BHM ISSUING WARNGS ATTM FOR NW AL. STORM S OF LEXINGTON TN LOOKING
HEALTHIER WITH EACH SCAN.
09

BNA 36/40/20/38 600-

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 6:01 PM CSTTornado WarningOHXOverton, Putnam, White44 min
Jan 24, 6:15 PM CSTSevere Thunderstorm WarningOHXGrundy, Marion45 min
Jan 24, 6:35 PM CSTSevere Thunderstorm WarningOHXJackson55 min
Jan 24, 6:44 PM CSTSevere Thunderstorm WarningOHXOverton, Pickett46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.